Tornadoes · United States · Pennsylvania · 2016
EF1 tornado, Scandia to Russell Scandia Arpt, Pennsylvania, September 17, 2016
From Scandia to Russell Scandia Arpt, this EF1 tornado ran 1.6 miles across Warren County on September 17, 2016, touching down at 6:35 PM EDT and reaching 40 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- September 17, 2016
- Touchdown
- 6:35 PM EDT (22:35 UTC)
- Lifted
- 6:40 PM EDT (22:40 UTC)
- On the ground
- 5 minutes
- Path length
- 1.6 miles (2.6 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Warren County
- Touchdown point
- 41.910, -79.033
- Lift-off point
- 41.918, -79.004
- Record number
- 1609171635-01
The damage survey
14 damage points were recorded along this path by NWS CTP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- Start/western point of known damage.
- Southern half of building taken stright north into tree line. Rest of structure and equal building to the east were only lightly damaged.
- Fruit trees snapped and blown to opposite side of the field.
- Tree damage here in addition to the landing spot of the building from the south.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Modest instability combined with moderate deep-layer and low-level shear to produce a severe thunderstorm that spawned an EF1 tornado near Scandia, Warren County in an unseasonably humid air mass ahead of an approaching cold front.
The National Weather Service in State College confirmed an EF1 tornado occurred near Scandia in Warren County Pennsylvania on September 17, 2016. Most of the damage was in the EF0 category, with lots of trees down and snapped off above the ground. A few larger trees were uprooted. Half of a very large metal equipment garage which was bolted to the concrete was torn away and moved 150 to 200 yards to the north into a tree line. This damage is more-consistent with an EF1 tornado with peak wind speeds around 110 MPH. ||The tornado touched down at approximately 635 PM EDT around one-half mile southeast of the intersection of Scandia and Peterson Roads in northeastern Warren County. The tornado progressed to the east, crossing Peterson Rd, making damage to trees before moving across a farm field. The tornado picked up half of a large pole barn/garage and moved the debris 200 yards to the north into a stand of trees. Substantial tree damage was observed along a line of trees bordering the farm field to the east of the pole barn. Additional sporadic tree damage was observed for another mile or so. The end-point of the damage was determined using GPS locations and photographs of damage from residents along trails leading through the woods to the North Branch of Hodge Run.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
7 minutes of warning. NWS CTP issued a tornado warning for this county at 22:28 UTC, 7 minutes before the tornado touched down, in force until 22:49 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:54 UTC | 22:51 UTC | Severe Thunderstorm Warning | CTP |
| 22:28 UTC | 22:49 UTC | Tornado Warning | CTP |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Sep 17, 2:47 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Sep 17, 2:47 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service State College PA 247 PM EDT SAT SEP 17 2016 .SYNOPSIS... A moist southerly flow ahead of a slow moving cold front will bring occasional showers and thunderstorms through the rest of the weekend. Rainfall totals by Monday will likely be near one inch in many locations. Improving conditions with decreasing humidity will occur Monday and Tuesday under high pressure. Temperatures will again rise to well above normal levels again later in the week. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... Weak and disorganized showers along what seems to be a warm front will continue to diminish as they slide to the NE through the evening. Dewpoints have risen nicely through the day after a start in the 50s for the most part. Destabilization will be occurring over OH and western PA shortly. With the aid of a short wave trough moving over the lower great lakes, the development of thunderstorms is expected. The storms should be a late afternoon and evening event for the NW counties, but will take a while to work to the SE. The Lower Susq will likely stay dry for the evening. Inched POPs upward for most locations for the evening and also tried to time the most likely period for storms in the grids. Just how unstable it gets is a big part of how possible the threat of severe storms will be. SPC still has the NW third of the area in a MRGL risk. The LLJet is fairly strong, peaking in the evening/early night at 40-45kts over the nrn mtns, but only 30-35kts elsewhere. Some LL shear is present, so individual cells may spin. But, it is the CAPE which will be the tricky part tonight. Mid-day CAMs only "allow" for extremely low CAPEs, even at KBFD. Will hold off on any enhanced wording in the grids, but continue the mention in the HWO. The strength of the LLJet and PWATs are also unimpressive. But, the 1.75 inch PWATs may allow for some heavy rain. && .SHORT TERM /MIDNIGHT THROUGH 6 PM SUNDAY/... Widespread convection is expected, but instability is expected to be weak overnight. The dynamics of the system are also in question as the main shortwave goes NE into nrn NY state early tonight. While a weak tail of vorticity may drag along thru PA, the upper support is not quite lining up with the lowest stability. Expect most of the area to get wet, save for the Lower Susq, where we'll keep the POPs in the 20s and 30s. Mins will be very mild with lots of moisture around. Sunday's challenges include how far SE the overnight precip gets, and, related, where the low level boundaries might be for convective focus. CAPEs still do not get to any level of excitement, and the marginal dynamics of the previous evening are all but gone. Still, a weak ripple of low pressure may move NE through the Mid-Atlantic and bring a period of storms during the daylight hours. We do have a fairly high confidence in most places getting wet - esp SE of UNV. However, it looks very disorganized when looking at the mass fields and, thus, the QPF fields as well. This leads to a low confidence in the timing of precip. The more-likely placement of the precip - some of which may be heavy if training cells/clusters develop - is more certain. Maxes will still be well above normals, but diurnal ranges will be just 10-12F. Some drying is possible in the NW before the end of the short-term period. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... The extended will begin with a shortwave trough that will keep the chance of showers in the forecast Sunday night and Monday, before high pressure brings some dry weather for Monday night and Tuesday. The next cold front in the pattern is destined to run into rising heights aloft over the northeastern US Tuesday. The normally wet GFS shows the band of showers associated with this system drying up as it moves through the eastern Gr Lakes. The ECMWF also shows the showers dying, but not totally as they move into the region by late Tuesday. I used the SREF/GEFS pops which lead to a higher confidence that the GFS will be correct keeping us dry. The midweek through weekend timeframe will feature a rebound in the amazingly persistent (this summer) eastern US/western Atlantic upper ridge. The NAEFS shows anomalously high upper heights and warm temps from Wed into the weekend. So the upcoming week promises to be yet another warmer than normal one and basically dry as no significant chance for rain seems to be in the cards. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Cigs have bounced down for a brief moment at KJST & KBFD after a little rain. Much of the area is VFR for the moment, and some destabilization should occur - mainly over OH and in NW PA. Daylight is short for really good instability to develop, but a weak short wave trough and decent LLJet will likely sustain convection that does develop and make it last much of the night as it progresses to the E and slightly S. Nighttime decoupling and the moderate LLJet will create a brief time of LLWS centered around 06z. The high moisture and weak sfc winds could make for IFR/LIFR cigs in the second half of the night. Some improvement is expected Sun morning, but lots of cloud cover and ever-lowering sun angle may not allow for a very rapid improvement. A cold front will be oozing in from the NW later in the day, but will be ill- defined and could take until Monday to complete the traverse across central PA. Thus, sct SHRA/TSRA are expected on Sunday. Some heavier storms may occur vcty KMDT/KLNS on Sunday. Outlook... Mon-Thur...AM valley fog poss. Otherwise, no sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert NEAR TERM...Dangelo/Lambert SHORT TERM...Lambert LONG TERM...La Corte AVIATION...Dangelo
Hazardous weather outlook, Sep 17, 7:55 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 755 AM EDT SAT SEP 17 2016 PAZ012-018-019-024>028-033>037-041-042-045-046-049>053-056>059- 063>066-181200- NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR- HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 755 AM EDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. PAZ004>006-010-011-017-181200- WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD- 755 AM EDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WITH BRIEF...STRONG WIND GUSTS AND HAIL ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Buffalo Intl Airport, NY (KBUF), 12:00Z
10.6 hours before the tornado, 116 km from the path. September 17, 2016.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -304 J/kg
- Surface CAPE
- 15 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
Buffalo Intl Airport, NY (KBUF), 00:00Z
1.4 hours after it, 116 km from the path. September 18, 2016.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -25 J/kg
- Surface CAPE
- 314 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Jamestown (Awos) (JHW), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:35 UTC | 71.6 | 66.2 | 190° 12 kt | 16 | 1015.2 | |
| 20:40 UTC | 180° 8 kt | 16 | 1015.2 | |||
| 20:45 UTC | 180° 9 kt | 1015.2 | ||||
| 20:50 UTC | 180° 10 kt | 15 | 1015.2 | |||
| 20:55 UTC | 190° 10 kt | 15 | 1015.2 | |||
| 21:00 UTC | 190° 10 kt | 1015.2 | ||||
| 21:10 UTC | 200° 10 kt | 1015.2 | ||||
| 21:15 UTC | 190° 8 kt | 1015.2 | ||||
| 21:20 UTC | 180° 10 kt | 16 | 1015.2 | |||
| 21:25 UTC | 180° 10 kt | 16 | 1015.2 | |||
| 21:30 UTC | 190° 11 kt | 1015.2 | ||||
| 21:35 UTC | 71.6 | 66.2 | 200° 8 kt | 1015.2 | ||
| 21:40 UTC | 190° 11 kt | 1015.2 | ||||
| 21:45 UTC | 190° 8 kt | 1015.2 | ||||
| 21:55 UTC | 200° 7 kt | 14 | 1015.2 | |||
| 22:00 UTC | 200° 7 kt | 14 | 1015.2 | |||
| 22:05 UTC | 190° 9 kt | 1015.2 | ||||
| 22:10 UTC | 200° 8 kt | 1015.2 | ||||
| 22:15 UTC | 190° 9 kt | 1015.2 | ||||
| 22:20 UTC | 190° 9 kt | 15 | 1015.6 | |||
| 22:30 UTC | 190° 9 kt | 1015.6 | ||||
| 22:35 UTC | 190° 7 kt | 1015.6 | ||||
| 22:45 UTC | 210° 7 kt | 1015.6 | ||||
| 22:50 UTC | 210° 6 kt | 1015.6 | ||||
| 22:55 UTC | 220° 5 kt | 1015.6 | ||||
| 23:00 UTC | 230° 6 kt | 1015.6 | ||||
| 23:05 UTC | 220° 6 kt | 1015.9 | ||||
| 23:15 UTC | 200° 3 kt | 1015.6 | ||||
| 23:20 UTC | 170° 3 kt | 1015.6 | ||||
| 23:30 UTC | 220° 4 kt | 1015.6 | ||||
| 23:35 UTC | 68 | 64.4 | 300° 5 kt | 1015.6 | ||
| 23:40 UTC | 250° 6 kt | 1015.6 | ||||
| 23:45 UTC | 330° 7 kt | 1014.9 | ||||
| 23:55 UTC | 66.2 | 62.6 | 290° 9 kt | 18 | 1015.6 | |
| 00:00 UTC | 250° 7 kt | 1015.9 | ||||
| 00:10 UTC | 240° 5 kt | 1015.6 | ||||
| 00:15 UTC | 66.2 | 62.6 | 220° 6 kt | 1015.9 | VCTS | |
| 00:20 UTC | 250° 11 kt | 19 | 1015.9 | |||
| 00:25 UTC | 1015.9 | |||||
| 00:30 UTC | 1015.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Buffalo radar (KBUF), 117 km away, was scanning. The volume nearest the touchdown began at 22:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:35 UTC | TSTM WND DMG | Scandia | Warren, PA | STORAGE BARN DAMAGED IN SCANDIA. |
| 22:35 UTC | TSTM WND DMG | Scandia | Warren, PA | TREES AND WIRES DOWN ON PETERSON ROAD. |
| 22:35 UTC | TORNADO | Scandia | Warren, PA | UNCONFIRMED TORNADO VICINITY PETERSON ROAD NEAR SCANDIA. |
| 22:35 UTC | TORNADO | Scandia | Warren, PA | AN EF1 TORNADO WAS CONFIRMED NEAR SCANDIA IN WARREN COUNTY. THE PATH LENGTH WAS APPROXIMATELY 1.25 MILES...WITH A MAX PATH WIDTH OF 40 YARDS. NO INJURIES WERE REPORTED. |
| 22:35 UTC | TORNADO | Scandia | Warren, PA | CONFIRMED EF1 TORNADO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of September 17, 2016
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 17 | 3:43 PM MDT | EF0 | Cheyenne, CO | 0.8 | 100 | $46,000 | ||
| September 17 | 3:43 PM MDT | EF0 | Cheyenne, CO | 1.9 | 100 | |||
| September 17 | 4:50 PM MDT | EF0 | Eddy, NM | 0.9 | 200 | |||
| September 17 | 7:13 PM CDT | EF1 | Ector, TX | 5.9 | 400 | $30,000 | ||
| September 17 | 9:41 PM CDT | EF0 | Moore, TX | 0.0 | 15 | |||
| September 17 | 9:47 PM CDT | EF0 | Moore, TX | 1.2 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.